IDEAS home Printed from https://ideas.repec.org/a/eee/ecolet/v152y2017icp57-61.html
   My bibliography  Save this article

Non-existence of optimal programs for undiscounted growth models in continuous time

Author

Listed:
  • Fabbri, Giorgio
  • Faggian, Silvia
  • Freni, Giuseppe

Abstract

We report an example of a two-dimensional undiscounted convex optimal growth model in continuous time in which, although there is a unique “golden rule”, no overtaking optimal solutions exists in a full neighborhood of the steady state. The example proves, for optimal growth models, a conjecture advanced in 1976 by Brock and Haurie that the minimum dimension for non-existence of overtaking optimal programs in continuous time is 2.

Suggested Citation

  • Fabbri, Giorgio & Faggian, Silvia & Freni, Giuseppe, 2017. "Non-existence of optimal programs for undiscounted growth models in continuous time," Economics Letters, Elsevier, vol. 152(C), pages 57-61.
  • Handle: RePEc:eee:ecolet:v:152:y:2017:i:c:p:57-61
    DOI: 10.1016/j.econlet.2016.12.022
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0165176516305316
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Fabbri, Giorgio & Faggian, Silvia & Freni, Giuseppe, 2015. "On the Mitra–Wan forest management problem in continuous time," Journal of Economic Theory, Elsevier, vol. 157(C), pages 1001-1040.
    2. W. A. Brock & A. Haurie, 1976. "On Existence of Overtaking Optimal Trajectories Over an Infinite Time Horizon," Mathematics of Operations Research, INFORMS, vol. 1(4), pages 337-346, November.
    3. David Gale, 1967. "On Optimal Development in a Multi-Sector Economy," Review of Economic Studies, Oxford University Press, vol. 34(1), pages 1-18.
    4. W. A. Brock, 1970. "On Existence of Weakly Maximal Programmes in a Multi-Sector Economy," Review of Economic Studies, Oxford University Press, vol. 37(2), pages 275-280.
    5. Khan, M. Ali & Piazza, Adriana, 2010. "On the non-existence of optimal programs in the Robinson-Solow-Srinivasan (RSS) model," Economics Letters, Elsevier, vol. 109(2), pages 94-98, November.
    6. Arie Leizarowitz, 1985. "Existence of Overtaking Optimal Trajectories for Problems with Convex Integrands," Mathematics of Operations Research, INFORMS, vol. 10(3), pages 450-461, August.
    7. Peleg, Bezalel, 1973. "A Weakly Maximal Golden-Rule Program for a Multi-Sector Economy," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 14(3), pages 574-579, October.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Keywords

    Optimal growth; Overtaking; Continuous time models;

    JEL classification:

    • C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
    • D90 - Microeconomics - - Micro-Based Behavioral Economics - - - General

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:ecolet:v:152:y:2017:i:c:p:57-61. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.elsevier.com/locate/ecolet .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.